Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 87, NWS Green Bay, WI

December 16, 2018

NWS Green Bay, WI issued this small craft advisory at Dec 16, 2018, 4:33 AM CST. It took effect at Dec 16, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2018, 4:33 AM CST (10:33 UTC)
In effect from
Dec 16, 2018, 9:00 PM CST
Expired
Dec 17, 2018, 10:03 AM CST
In force
13 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

881 
WHUS73 KGRB 161033
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
433 AM CST Sun Dec 16 2018

LMZ521-522-541>543-161845-
/O.NEW.KGRB.SC.Y.0087.181217T0300Z-181217T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
433 AM CST Sun Dec 16 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST MONDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 9 PM this evening to noon
CST Monday. 

* WINDS...Northwest winds to 15 to 25 knots are expected late this
  evening through mid-morning Monday. Gale force gusts to 35 knots
  are possible adjacent to the northern Door Peninsula.

* WAVES...Waves will build to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Skowronski
5 follow-up statements
717 
WHUS73 KGRB 161550
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
950 AM CST Sun Dec 16 2018

LMZ521-522-541>543-170000-
/O.CON.KGRB.SC.Y.0087.181217T0300Z-181217T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
950 AM CST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST MONDAY...

* WINDS...Northwest winds 15 to 25 knots are expected late this 
  evening through mid-morning Monday. Gale force gusts to 35 knots
  are possible adjacent to the northern Door Peninsula. 

* WAVES...Building to 2 to 4 feet this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Bersch
340 
WHUS73 KGRB 162054
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
254 PM CST Sun Dec 16 2018

LMZ521-522-541>543-170500-
/O.CON.KGRB.SC.Y.0087.181217T0300Z-181217T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
254 PM CST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST MONDAY...

* WINDS...Becoming northwest at 15 to 25 knots with a few gusts
  around 30 knots late this evening through mid-morning Monday.

* WAVES...Building to 2 to 4 feet this evening, with the highest
  of waves near Death's Door.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
867 
WHUS73 KGRB 170311
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
911 PM CST Sun Dec 16 2018

LMZ521-522-541>543-171115-
/O.CON.KGRB.SC.Y.0087.000000T0000Z-181217T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
911 PM CST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WINDS...Becoming northwest at 15 to 25 knots with a few gusts
  to around 30 knots late tonight through mid-morning Monday. 

* WAVES...2 to 4 feet with the highest of waves near Death's 
  Door. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
781 
WHUS73 KGRB 170931
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
331 AM CST Mon Dec 17 2018

LMZ521-522-541>543-171745-
/O.CON.KGRB.SC.Y.0087.000000T0000Z-181217T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
331 AM CST Mon Dec 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...Northwest winds of 15 to 25 knots are expected this
  morning.

* WAVES...Waves of 2 to 4 feet are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
877 
WHUS73 KGRB 171603
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1003 AM CST Mon Dec 17 2018

LMZ521-522-541>543-171715-
/O.CAN.KGRB.SC.Y.0087.000000T0000Z-181217T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1003 AM CST Mon Dec 17 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Green Bay has cancelled the Small
Craft Advisory. 

Winds continue to diminish this morning. Another small craft
advisory may be needed Tuesday afternoon.

$$

Bersch

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 4:22 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 16, 4:22 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
422 AM CST Sun Dec 16 2018

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 419 AM CST Sun Dec 16 2018

Mild and quiet weather will continue a few more days.

Split, low amplitude flow will continue across North America for a
couple more days, before changes over the Pacific force some
amplification and consolidation during the middle to latter part
of the week. The increased amplitude is likely to be transient
however, with a trend back toward a more zonal regime (though with
much lower upper heights than at present) likely next weekend.

Temperatures will be very mild again today, drop back some
tomorrow, warm mid-week, and finally begin a more sustained trend
back toward seasonal normals late in the period. The primary
opportunity for precipitation will occur during the middle to
latter part of the week as an large upper trough begins to form
over the region in conjunction with the large scale amplification.
Some lake-effect is likely in the Lake Superior snowbelt during
the latter part of the forecast period as well. But amounts are
likely to be modest at best, so below normal precipitation is
expected for the period as a whole.
&&

.SHORT TERM...Today...Tonight...and Monday
Issued at 419 AM CST Sun Dec 16 2018

A few forecast details to work out in the short term, but overall,
relatively tranquil.

Local guidance indicated frost deposition on roads is actually a
little more likely than yesterday, so will mention again in the
HWO. Manitowoc County will be on the northern edge of some dense
fog expanding out of southeast Wisconsin. MTW airport was
reporting M1/4SM visibility, but web cams suggest fog is not dense
enough to significantly impact travel. So held off on going with
a FG.Y when MKX posted theirs for Sheboygan, but will continue to
monitor webcams closely. Winds should kick up a bit and veer
during the early morning, which should tend to work against fog
becoming a big problem.

Otherwise, some passing middle and high clouds are expected
early today as the area is brushed by the tail of a northern
stream shortwave migrating across Canada. A cold front trailing
from the accompanying cyclone will push through the area late this
afternoon and this evening. Satellite imagery showed low clouds
behind the front heading southeast from the Lake Winnipeg region.
Those should be augmented as the incoming colder air mass crosses
Lake Superior, likely spreading across much of northern Wisconsin
tonight and Monday morning. Added some flurries as well as the
hi-res models were generating some light lake-effect.

Temperatures should be mild again today under deep and relatively
strong westerly flow. Guidance highs were considerably cooler than
yesterday at most locations, and that didn't really make sense so
bumped them up. Also raised mins tonight with the expectation of
having some wind all night. Colder air also typically lags a bit
behind the cold front when the cyclone passes well north of the
area as in cases such as in this. Stuck close to a blend of top
performing guidance products for highs on Monday.

.LONG TERM...Monday Night Through Saturday
Issued at 419 AM CST Sun Dec 16 2018

A mid level ridge and surface high pressure should keep the
forecast area dry and much warmer than normal for the early part
of the work week. Precipitation chances enter the picture on
Wednesday as a northern branch mid level trough starts to phase
with a trough in the southern branch. The 00Z GFS and ECMWF both
showed a surface low moving into western Ontario on Wednesday,
with a trough from the low to the southern Mississippi Valley.
This will help to bring more moisture, and a chance for
precipitation, to Wisconsin as the low drags a cold front through
the state. Another low that will pass southeast of Wisconsin and
keep moisture and cyclonic flow across the area through Thursday
night before dry conditions return with the arrival of surface
high pressure and a mid level trough. It should be cold enough for
snow Wednesday night and Thursday night, but much of the area
could see rain or a mix of rain and snow Wednesday afternoon and
on Thursday as temperatures warm during the day. High temperatures
will be colder for Friday and the start of the weekend in the
wake of the cold front, but readings should remain above normal.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 419 AM CST Sun Dec 16 2018

A small area of LIFR/VLIFR over east-central Wisconsin should
shift off to the east/dissipate early today. Then the main
aviation forecast issue will be LLWS as winds aloft increase late
this evening. This is not a typical LLWS situation in that low-
level CAA will be occurring. But temperatures aloft will still be
warm enough early in the night to inhibit mixing somewhat. By
later in the night, cooling aloft will promote better mixing and
LLWS will dissipate. However, expect some MVFR ceilings to push
into northern Wisconsin by that time.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Dec 16, 4:25 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
425 AM CST Sun Dec 16 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
425 AM CST Sun Dec 16 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Frost forming on roads may lead to isolated slippery spots this
morning. Patchy dense fog could also lead to locally hazardous
travel conditions along the lakeshore early today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A round of wintry precipitation is possible during the middle to
latter part of of next week, most likely Wednesday night into
Thursday. The precipitation is expected to be light, but could
result in a slippery travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-171200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
425 AM CST Sun Dec 16 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Skowronski/MG

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.